Alert archive / South Dakota / Winter Storm Warnings in 2021
Winter Storm Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Apr 8, 2021, 3:22 AM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It took effect at Apr 9, 2021, 12:00 AM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2021, 3:22 AM MDT (09:22 UTC)
- In effect from
- Apr 9, 2021, 12:00 AM MDT
- Expired
- Apr 9, 2021, 8:17 AM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:00 AM MDT | SNOW 1 | 3 Wnw Spearfish, SD | 24-HOUR SNOWFALL. |
| Apr 9, 7:00 AM MDT | SNOW 4.8 | 6 Ssw Lead, SD | 24-HOUR SNOWFALL. |
| Apr 9, 8:00 AM MDT | HEAVY SNOW 6 | 5 Nw Cheyenne Crossing, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS43 KUNR 080922 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 322 AM MDT Thu Apr 8 2021 ...HEAVY SNOW LIKELY OVER THE HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS LATE TONIGHT INTO FRIDAY MORNING... .A fast-moving storm will bring a period of upslope snow to the northern Black Hills late tonight into Friday morning. Northwest winds will also be gusty and temperatures will drop below freezing, likely resulting in hazardous travel because of poor visibility and slippery roads. SDZ024-090030- /O.UPG.KUNR.WS.A.0005.210409T0600Z-210409T1800Z/ /O.NEW.KUNR.WS.W.0006.210409T0600Z-210409T1800Z/ Northern Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, and Nemo 322 AM MDT Thu Apr 8 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches are likely across the higher elevations from Lead and Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 2 to 5 inches are generally expected across the lower elevations. Winds gusting as high as 35 mph. * WHERE...The Northern Black Hills. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Travel could be difficult late tonight and Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ WYZ057-090030- /O.UPG.KUNR.WS.A.0005.210409T0600Z-210409T1800Z/ /O.NEW.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/ Wyoming Black Hills- Including Sundance, Aladdin, Beulah, and Four Corners 322 AM MDT Thu Apr 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches across the higher elevations, 2 to 4 inches elsewhere. Winds gusting as high as 35 mph. * WHERE...The Wyoming Black Hills. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
3 follow-up statements
303 WWUS43 KUNR 082030 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 230 PM MDT Thu Apr 8 2021 ...SNOW AND BLOWING SNOW LATE TONIGHT INTO FRIDAY MORNING... HEAVY SNOW LIKELY OVER THE HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS... .A fast-moving storm will bring a period of snow to the area late tonight into Friday morning. The highest amounts will be over the higher terrain of the northern Black Hills. Northwest winds will also be gusty, likely resulting in hazardous travel because of poor visibility due to blowing snow. SDZ024-091130- /O.CON.KUNR.WS.W.0006.210409T0600Z-210409T1800Z/ Northern Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, and Nemo 230 PM MDT Thu Apr 8 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 9 inches are likely across the higher elevations from Lead and Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 3 to 6 inches are generally expected across the lower elevations. Winds gusting as high as 40 mph. * WHERE...The Northern Black Hills. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ056-071-091130- /O.EXA.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/ Northern Foot Hills-Western Crook-Northeastern Crook- Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony 230 PM MDT Thu Apr 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 40 mph. * WHERE...In Wyoming, Western Crook County and Northeastern Crook County. In South Dakota, the Northern Foot Hills. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ WYZ057-091130- /O.CON.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/ Wyoming Black Hills- Including Sundance, Aladdin, Beulah, and Four Corners 230 PM MDT Thu Apr 8 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches across the highest elevations, 2 to 4 inches elsewhere. Winds gusting as high as 40 mph. * WHERE...The Wyoming Black Hills. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
622 WWUS43 KUNR 090752 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 152 AM MDT Fri Apr 9 2021 ...SNOW AND AREAS OF BLOWING SNOW THROUGH LATE THIS MORNING... .A fast-moving storm will continue to bring snow to much of the area this morning. The highest amounts will be over the higher terrain of the northern Black Hills. Northwest winds will also be gusty, likely resulting in hazardous travel. SDZ024-091800- /O.CON.KUNR.WS.W.0006.000000T0000Z-210409T1800Z/ Northern Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, and Nemo 152 AM MDT Fri Apr 9 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches are likely across the higher elevations from Lead and Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 2 to 5 inches are generally expected across the lower elevations. Winds gusting as high as 35 mph. * WHERE...The Northern Black Hills. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ WYZ057-091800- /O.CON.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/ Wyoming Black Hills- Including Sundance, Aladdin, Beulah, and Four Corners 152 AM MDT Fri Apr 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches across the highest elevations, 1 to 4 inches elsewhere. Winds gusting as high as 35 mph. * WHERE...The Wyoming Black Hills. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ056-071-091800- /O.CON.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/ Northern Foot Hills-Western Crook-Northeastern Crook- Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony 152 AM MDT Fri Apr 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. Winds gusting as high as 40 mph. * WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, Western Crook County and Northeastern Crook County. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
245 WWUS43 KUNR 091417 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 817 AM MDT Fri Apr 9 2021 SDZ024-091530- /O.CAN.KUNR.WS.W.0006.000000T0000Z-210409T1800Z/ Northern Black Hills- 817 AM MDT Fri Apr 9 2021 ...WINTER STORM WARNING IS CANCELLED... Light snow has diminished across the Northern Black Hills this morning with no additional accumulation expected. Therefore, the Winter Storm Warning has been cancelled. $$ SDZ025-WYZ056-057-071-091530- /O.CAN.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/ Northern Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 817 AM MDT Fri Apr 9 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow has diminished across far northeastern Wyoming this morning with no additional accumulation expected. Therefore, the Winter Weather Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 7, 10:40 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 7, 10:40 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1040 PM MDT Wed Apr 7 2021
.DISCUSSION...(This Evening Through Wednesday)
Issued at 219 PM MDT Wed Apr 7 2021
The slow-moving upper low over KS continued to foster a band of
rain along the deformation zone over south-central SD this
afternoon. The upper low will shift eastward this evening, finally
bringing an end to the showers. Otherwise, gusty northwest winds
will diminish for most areas by early evening, but may continue to
be a bit gusty over south-central SD where 850-mb winds remain at
25- 35 kt overnight. Otherwise, clouds will be slow to clear over
south- central SD tonight, but should be mostly gone by Thursday
morning. A mild day is in store on Thursday ahead of the next
upper trough. Winds will be light overall, but breezy northwest
winds will develop over south-central SD with daytime heating and
mixing given the proximity of the slowly moving system to the
southeast.
On Thursday night, the models agree well on a potent short-wave
trough moving across WY, ushering a cold front across the CWA.
Notable DCVA (with a cyclonically curved upper jet) and low-level
FGEN are advertised, which will bring an area of rain changing to
snow for much of the CWA. The upslope potential for the northern
Black Hills is quite strong (Fr = 1.5-2), with 9-12 hours of
favorable moisture, instability, and wind conditions. Thus, have
issued a winter storm watch for the northern Black Hills. Otherwise,
very gusty northwest winds are expected with FROPA as strong low-
level CAA (1-2 C/h) and surface MSLP rises (3-6mb/3h) are progged.
The timing of the front for a high wind watch is not ideal, with the
strongest forcing for winds occurring in the middle of the night,
followed by low-level WAA on Friday. Various ensemble guidance and
probabilities indicate more of an advisory type of situation (the
deterministic NAM was notably stronger), but would not be surprised
to see high wind warning criteria reached just along/adjacent to the
eastern foothills for a brief period. The winds and rain/snow should
then diminish later Friday, and especially Friday evening.
More of the same is expected this weekend with a mild Saturday
followed by FROPA Saturday night and windy conditions with rain/snow
in its wake for Sunday. This Sunday system does not look to be quite
as strong as the one on Friday. Beyond that, windy, cooler, and
unsettled conditions are generally expected through much of next
week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1038 PM MDT Wed Apr 7 2021
VFR conds are expected across the area through the valid fcst
period. An approaching cold front will bring gusty NW winds late
in the fcst period to the terminal locations. Additionally...isold
-rasn is psbl in the KGCC terminal aft 09/00z with the passage of
the cold front.
&&
.FIRE WEATHER...
Issued At 219 PM MDT Wed Apr 7 2021
A strong cold front will move through the area late Thursday
night and Friday morning. This will bring gusty northwest winds of
at least 40-50 mph, along with minimum RHs in the lower 20s over
parts of northwestern SD. Given the lack of recent snow/rain in
this area, along with dry fuels, fire weather conditions will be
somewhat elevated on Friday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from late Thursday night through Friday
morning for SDZ024.
WY...Winter Storm Watch from late Thursday night through Friday
morning for WYZ057.
&&
DISCUSSION...Bunkers
AVIATION...Hintz
FIRE WEATHER...BunkersHazardous weather outlook, Apr 7, 9:46 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 946 PM MDT Wed Apr 7 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 946 PM MDT Wed Apr 7 2021 /1046 PM CDT Wed Apr 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will move through the area Thursday night. Gusty northwest winds of at least 40 MPH are likely behind the front Friday. Minimum relative humidities as low as 20 percent both days will lead to elevated fire weather conditions. In addition over the northern Black Hills, upslope enhanced snow showers may occur late Thursday night into Friday. Several inches of snow may accumulate. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:22 AM MDT | Winter Weather Advisory | UNR | Lawrence | 29 hr |
| Apr 8, 2:31 PM MDT | Wind Advisory | UNR | Butte, Custer, Haakon, Harding, Jackson, Meade and 3 more | 25 hr |
Nearby
Winter Storm Warnings in South Dakota, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.